Tens of thousands are prescribed Roaccutane, but there’s disturbing evidence of an embarrassing side-effect for men like Ed that can last for years — and leave them suicidal.
- Ed Henthorn has experienced devastating side-effects of acne drug Roaccutane
- Active ingredient is isotretinoin which works by cutting amount of oil in the skin
- But it can also cause anxiety and panic attacks, plus depression and even suicide
- Evidence suggests it may also be responsible for permanent sexual dysfunction.
Catherine Henthorn was skiing in France with her husband and daughter when she received the phone call that made her blood run cold. It was from her 19-year-old son, Ed, then studying in Manchester.
He just said: “Mum, I want to kill myself,” ’ recalls Catherine, a school nurse at Abingdon & Witney College, Oxfordshire. ‘It was completely out of the blue,’ she says. Until then, Ed had been ‘a happy, healthy boy looking forward to all the normal things in life’.
She told her son to get straight on a train home and arranged for his grandparents to meet him at Oxford station. Meanwhile, she and Ed’s father, Craig, and younger sister Isabelle scrambled to get a flight home.
What no one knew at the time was that Ed had joined the ranks of young men who’ve experienced devastating side-effects after taking the acne drug Roaccutane.